Sulfasalazine (formerly Salazopyrin)

Having had Crohn's Disease for over 30 years have had ups and downs as we all do, but in the main I am one of the lucky ones. Been on Sulfasalazine in varying amounts since it started for me, but latterly am on the basic low dosage; i.e. one 500mg per day . During a recent flair up, however, I took additional tablets, as have always done in the past but that didn't help at all and I came out in a nasty rash. So stopped taking the additional tablets. The flair-up calmed down anyhow - and the rash went thankfully, with no other symptoms. That has never, ever happened before in all the years I've been taking the medication.

As I was due to see the consultant I didn't go to see my GP. Just just seen the consultant for my annual check up, told him about recent events, and he has recommended a minor change of diet (to some extent) and coming off Sulfasalazine completely. Telling me that in my case the medication is unlikely to be doing anything at all to assist the CD/flair ups. No alternative medication was prescribed. I was so surprised I didn't ask the relevant questions I should have done stupidly - so a further visit to the GP will be required.

I wonder how others who are taking this medication have been prescribed, as I gather this is new'sh research? In that this medication is no longer considered helpful for CD by some gastroenterologists.

Many thanks.

Sign up to HealthUnlocked

Hundreds of health communities
Feedback on your experiences
Locate others near you
One-on-one private messaging
Sign up with email

Reply

You need to sign up or log in to reply


2 Replies

oldestnewest
  • Hi, I am taking sulfasalazine after years on asacol. my Gastro and rheumatologist decided to change it after entero pathic arthritis was not settling. I had been on infliximab infusions for years but out of no where developed drug induced lupus. It was stopped for few months but I ended up having major flare and almost perferating so I am now on humira injections, which seem to be doing the trick. I wonder if after years on Sulfasazine you too developed a drug induced reaction? I know petasa and asacol are still used (mesalazine) for keeping disease in remission, with increase doses for flare ups.

    Im very surprised your consultant didnt prescribe another medication, especially as you have experienced a recent flare up. I was not able to tolerate steroids so had mercaptopurine along with asacol. it might be worth making appointment with your GP and asking if your consultant suggested anything when they wrote to your GP regarding appointment. Also, does your hospital have an IBD nurse as they are great for advice, or other option would be to leave a message with your consultants secretary.

    I hope this is of some help, and please dont hesitate to get back to me.

    good luck

  • Very many thanks Willow24. You have so much more to contend with so bravely than I do - and I regret that much of what you mention is above my knowledge. Do so hope your current treatment is highly successful and keeps things at bay at the very least. Keep well and strong.

    As to your wise suggestions as to my medication - yes, I continue to be surprised. I have spoken to the knowledgeable pharmacist (where I normally get my repeat prescriptions filled) who didn't seem too surprised that I had been taken off Sulfasalazine, and no alternative medication had been prescribed.

    In my last query I didn't mention that at the last consultant visit, he advised he will be sending me for an MRI in the near future and a return visit in 6 months rather than the annual one. So perhaps the results from the MRI will relate to future medication?

    However, your advice is sterling and the minor relapses are continuing though not creating any great issues at the moment. So, I will make an appointment to see my GP to discuss all this further - not too sure whether I will do that before or after the MRI - unless symptoms get worse of course. Failing a relevant outcome from that, I will certainly find the appropriate IBD Nurse, and/or speak with the Consultant via his secretary.

    All your suggestions are invaluable - thank you. Really appreciate your guidance.

    PS I have an alternate medication issue caused following a viral infection, which is when I joined HealthUnlocked first - the advice on that community and now on this one is so helpful. But , it is sometimes a bit scary for a non-medical layperson, I'm ashamed to admit. ☺

You may also like...

Sign up to HealthUnlocked

Hundreds of health communities
Feedback on your experiences
Locate others near you
One-on-one private messaging
Sign up with email